Wyoming, 2008

Hail in Wyoming, July 17, 2008

July 17, 2008 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny sized hail west of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny sized hail west of Recluse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 1:50 PM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 1:50 PM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT THU JUL 17 2008

.DISCUSSION...20Z SFC ANALYSIS SHOWS FRONTAL BOUNDARY FROM
NORTHEASTERN MINNESOTA...THROUGH SOUTHEASTERN SOUTH DAKOTA...AND
INTO SOUTHWESTERN NEBRASKA...WITH HIGH PRESSURE AND A WEAK SFC
PRESSURE GRADIENT NORTH OF THE FRONT. LATEST RUC ANALYSIS SHOWS
500-1000J/KG ML CAPE WITH A WEAK CAP. WV IMAGERY SHOWS AREA OF LARGE
SCALE SUBSIDENCE CONTINUES OVER MUCH OF THE KUNR FORECAST AREA
KEEPING A LID ON THE CONVECTION OVER THE PLAINS. A FEW THUNDERSTORMS
HAVE MANAGED TO DEVELOP OVER THE BLACK HILLS...BUT SO FAR HAVE BEEN
UNABLE TO SUSTAIN THEMSELVES. WILL KEEP THE LOW POPS ACROSS THE AREA
FOR THIS EVENING...AS WE MAY SEE A COUPLE OF STORMS MANAGE TO BREAK
THE CAP OVER THE PLAINS...BUT WILL PROBABLY HAVE TO WAIT UNTIL AFTER
MIDNIGHT FOR BETTER THUNDERSTORM CHANCES AS A STRONGER SHORTWAVE
CROSSES THE AREA.

FRIDAY STILL LOOKS TO BE A FAIRLY ACTIVE DAY...WITH A VIGOROUS
SHORTWAVE CROSSING THE NORTHERN PLAINS IN THE AFTERNOON...AS A
SURFACE LOW DEVELOPS ACROSS EASTERN WYOMING. INSTABILITY AND SHEAR
LOOK TO BE FAIRLY FAVORABLE FOR SOME STRONG STORMS TO
DEVELOP...MAINLY ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH
DAKOTA. THIS ACTIVITY WILL SHIFT INTO THE SOUTH DAKOTA PLAINS ON
SATURDAY...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST.

EXTENDED...UPPER LEVEL RIDGING WILL BUILD ACROSS THE CWA TO END THE
WEEKEND AS THE UPPER LOW EXITS TO THE EAST. THIS WILL BRING CLEAR
SKIES AND DRIER AIR TO THE CWA. ZONAL FLOW WILL RETURN FOR THE WORK
WEEK WITH SLIGHT CHANCES FOR SHOWERS AND STORMS. TEMPERATURES WILL
BE AT OR ABOVE AVERAGE.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD.
HOWEVER...SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOCALIZED MVFR
CONDITIONS NEAR THE STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 17, 6:47 AM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
747 AM MDT THU JUL 17 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181000-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
747 AM MDT (847 AM CDT) THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY. WIDESPREAD SEVERE WEATHER IS NO LONGER ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE SEVERE WEATHER PATTERN IS EXPECTED FRIDAY...WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA. LARGE HAIL AND AN ISOLATED TORNADO WILL BE THE MAIN
THREATS OVER NORTHEASTERN WYOMING...WHILE LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE MAIN THREATS LATER FRIDAY EVENING AS THE
STORMS DEVELOP INTO WESTERN SOUTH DAKOTA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SATURDAY...WITH THE
POSSIBILITY OF ADDITIONAL SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Local storm report, Jul 17, 2:35 PM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 SE VETAL              43.16N 101.28W
07/16/2008  E0.88 INCH       BENNETT            SD   PUBLIC

0535 PM     HAIL             16 SSW MISSION          43.09N 100.78W
07/16/2008  E1.75 INCH       TODD               SD   PUBLIC

            ESTIMATED 40-50 MPH WIND GUSTS.

0700 PM     HAIL             12 NE WHITE RIVER       43.69N 100.57W
07/16/2008  E0.75 INCH       MELLETTE           SD   PUBLIC

0830 PM     HAIL             15 ENE RECLUSE          44.82N 105.43W
07/16/2008  E1.00 INCH       CAMPBELL           WY   PUBLIC

            ESTIMATED 50-60 MPH WIND GUSTS.

0830 PM     HAIL             2 N RECLUSE             44.77N 105.71W
07/16/2008  E1.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

            TIME OF OCCURANCE ESTIMATED FROM 820-830

0830 PM     TSTM WND GST     17 N RECLUSE            44.99N 105.70W
07/16/2008  E60.00 MPH       CAMPBELL           WY   TRAINED SPOTTER

0850 PM     TSTM WND GST     11 NE WESTON            44.75N 105.17W
07/16/2008  E60.00 MPH       CAMPBELL           WY   TRAINED SPOTTER

1012 PM     TSTM WND GST     BEULAH                  44.53N 104.08W
07/16/2008  E60.00 MPH       CROOK              WY   TRAINED SPOTTER

1012 PM     TSTM WND DMG     E BEULAH                44.53N 104.08W
07/16/2008                   CROOK              WY   TRAINED SPOTTER

            4X8 HIGHWAY SIGN BLOWN OVER.

1029 PM     HAIL             9 WNW SPEARFISH         44.55N 104.03W
07/16/2008  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

1029 PM     TSTM WND GST     9 WNW SPEARFISH         44.55N 104.03W
07/16/2008  E70.00 MPH       LAWRENCE           SD   TRAINED SPOTTER

1030 PM     TSTM WND DMG     8 NW SPEARFISH          44.58N 103.97W
07/16/2008                   LAWRENCE           SD   TRAINED SPOTTER

            TWO CENTER-PIVOT IRRIGATION SYSTEMS BLOWN OVER. TIME
            ESTIMATED.

1030 PM     HAIL             8 NW SPEARFISH          44.58N 103.97W
07/16/2008  E1.00 INCH       LAWRENCE           SD   PUBLIC

            QUARTER SIZE HAIL REPORTED ALONG WITH STRONG WINDS.

1030 PM     TSTM WND DMG     8 NW SPEARFISH          44.58N 103.97W
07/16/2008                   LAWRENCE           SD   PUBLIC

            TRAILER HOME SLID OFF OF FOUNDATION. TIME ESTIMATED.

1030 PM     HAIL             9 WNW SPEARFISH         44.55N 104.03W
07/16/2008  E0.88 INCH       LAWRENCE           SD   PUBLIC

            WIND-DRIVEN HAIL COVERED THE GROUND AND HAD TO BE
            SHOVELED. STRIPPED BUSHES AND PUT HOLES IN CERAMIC POTS.

1120 PM     TSTM WND GST     N VALE                  44.62N 103.40W
07/16/2008  E70.00 MPH       BUTTE              SD   TRAINED SPOTTER

1159 PM     TSTM WND GST     UNION CENTER            44.56N 102.67W
07/16/2008  M77.00 MPH       MEADE              SD   MESONET

1210 AM     TSTM WND GST     UNION CENTER            44.56N 102.67W
07/17/2008  M67.00 MPH       MEADE              SD   PUBLIC

&&

SSANDERS

The radar

The Rapid City radar (KUDX), 247 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 17, 7:15 PM MST
Where
Campbell County, 7.56 mi N of Echeta
Measured
0.75 in hail
Reported by
Public
Coordinates
44.538, -105.878

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113176.